Tornadoes · United States · Illinois · 2004
F0 tornado, Thompsonville, Illinois, May 25, 2004
This F0 tornado ran 0.5 miles across Franklin County on May 25, 2004, touching down at 5:23 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 25, 2004
- Touchdown
- 5:23 PM CDT (22:23 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 37.920, -88.800
- Lift-off point
- 37.920, -88.800
- Record number
- 155
What the Weather Service recorded
A tornadic thunderstorm moved east across Franklin County. A long-lived rotating wall cloud was associated with the storm. A brief tornado was spawned, but all of the tree damage was associated with straight-line winds.
A brief tornado touchdown was observed. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS PAH issued a tornado warning for this county at 21:49 UTC, 34 minutes before the tornado touched down, in force until 22:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:49 UTC | 22:30 UTC | Tornado Warning | PAH |
| 22:27 UTC | 00:30 UTC | Flash Flood Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 25, 2:25 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 25, 2:25 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 225 PM CDT TUE MAY 25 2004 THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE THREAT. GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY. AS A RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY. THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE WEEK. THE SEVERE WEATHER THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE PERSISTENT INSTABILITY. BY FRIDAY...ETA LIFTED INDICES ARE AT A MINIMUM THROUGH THE CURRENT MODEL RUN. HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHANKLIN
Hazardous weather outlook, May 25, 3:45 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 PM CDT TUE MAY 25 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 345 PM CDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING HENDERSON...OWENSBORO AND CALHOUN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED AT LATER TIMES AS WELL. SHANKLIN
In the hours before
Local storm report, May 25, 4:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 1 W SESSER 38.09N 89.07W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES
&&
CWLocal storm report, May 25, 5:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BONNIE 38.20N 88.91W
05/25/2004 0.88 INCH JEFFERSON IL LAW ENFORCEMENT
&&
CWSpecial weather statement, May 25, 5:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 516 PM CDT TUE MAY 25 2004 ILZ084-252315- JACKSON IL- 516 PM CDT TUE MAY 25 2004 AT 515 PM...PADUCAH RADAR SHOWED VERY STRONG THUNDERSTORMS AFFECTING JACKSON COUNTY...JUST NORTHWEST OF MURPHYSBORO...FROM AROUND AVA... SOUTH AND WEST TO NEAR JACOB AND NEUBERT. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH...AND WILL BE AFFECTING COMMUNITIES FROM VERGENNES SOUTH TO MURPHYSBORO BY 615 PM. EXPECT THESE STORMS TO PRODUCE 1/2 INCH HAIL...GUSTY WINDS TO 50 MPH...AND FREQUENT DEADLY LIGHTNING. LOCALLY HEAVY RAIN IS ALSO EXPECTED.
Local storm report, May 25, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO WEST FRANKFORT 37.90N 88.93W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN BETWEEN WEST FRANKFORT AND
THOMPSONVILLE.
&&
CWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.4 hours before the tornado, 249 km from the path. May 25, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -50277 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.1 K/km
Lincoln, IL (KILX), 00:00Z
1.6 hours after it, 249 km from the path. May 26, 2004.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -224 J/kg
- Surface CAPE
- 263 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Harrisburg (HSB), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:25 UTC | 80.6 | 71.6 | 210° 7 kt | 1009.1 | ||
| 20:45 UTC | 80.6 | 71.6 | 190° 7 kt | 1008.1 | ||
| 21:05 UTC | 80.6 | 73.4 | 180° 5 kt | 1007.5 | ||
| 21:25 UTC | 80.6 | 71.6 | 200° 10 kt | 1007.5 | ||
| 22:03 UTC | 78.8 | 71.6 | 190° 11 kt | 1007.8 | VCTS | |
| 22:05 UTC | 78.8 | 71.6 | 190° 10 kt | 1007.8 | VCTS | |
| 22:25 UTC | 77 | 71.6 | 220° 9 kt | 17 | 1008.5 | -TSRA |
| 22:45 UTC | 77 | 71.6 | 360° 14 kt | 17 | 1010.2 | -TSRA |
| 23:05 UTC | 66.2 | 64.4 | 10° 8 kt | 20 | 1011.2 | +TSRA |
| 23:45 UTC | 64.4 | 64.4 | 20° 8 kt | 1010.8 | +TSRA | |
| 00:05 UTC | 64.4 | 64.4 | 120° 5 kt | 1010.5 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the touchdown began at 22:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:44 UTC | TSTM WND DMG | 1 W Sesser | Franklin, IL | 2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES |
| 21:55 UTC | HAIL 0.88 | Bonnie | Jefferson, IL | |
| 22:00 UTC | TSTM WND DMG | 3 E West Frankfort | Franklin, IL | TREES AND POWER LINES DOWN NEAR YELLOW BANKS ROAD. TIME APPROXIMATE. |
| 22:00 UTC | TSTM WND DMG | Sesser | Franklin, IL | SEVERAL VERY LARGE TREES DOWN AND UPROOTED NEAR REND LAKE...SOUTH OF ROUTE 154 NEAR THE GOLF COURSE. TIME APPROXIMATE. |
| 22:17 UTC | TORNADO | West Frankfort | Franklin, IL | BRIEF TORNADO TOUCHDOWN BETWEEN WEST FRANKFORT AND THOMPSONVILLE. |
| 22:19 UTC | FLASH FLOOD | Tamaroa | Perry, IL | STREET FLOODING IN TAMAROA...NUMBER OF STREETS CLOSED. |
| 22:24 UTC | FLASH FLOOD | Benton | Franklin, IL | 8 TO 10 INCHES OF WATER OVER ROAD NEAR THE BENTON AND WEST CITY AREAS ALONG ROUTE 14. |
| 22:26 UTC | TORNADO | Thompsonville | Franklin, IL | TORNADO ON GROUND EAST OF THOMPSONVILLE HEADING EAST. |
| 22:31 UTC | FLASH FLOOD | Benton | Franklin, IL | FLASH FLOODING WITHIN CITY LIMITS. |
| 22:42 UTC | FUNNEL CLOUD | Norris City | White, IL | FUNNEL CLOUD REPORTED BY DISTRICT 19 SOUTHEAST OF NORRIS CITY HEADING TOWARD OMAHA ON ROUTE 1. |
| 22:48 UTC | HAIL 0.25 | Carmi | White, IL | |
| 23:01 UTC | FLASH FLOOD | Benton | Franklin, IL | SEVERE STREET FLOODING ON RT. 34 EAST OF BENTON. APPROXIMATELY 7 TO 8 INCHES AT SOME LOCATIONS. SIDE STREETS ARE BEGINNING TO FLOOD AS WELL AT THE TIME OF THE REPORT. |
| 23:15 UTC | FLASH FLOOD | Carmi | White, IL | NUMEROUS BACK ROADS FLOODED THROUGHOUT THE COUNTY. |
| 23:15 UTC | FLASH FLOOD | Mcleansboro | Hamilton, IL | WATER OVER ROADS ON STATE ROUTE 142 BETWEEN MCLEANSBORO AND BROUGHTON. |
| 00:16 UTC | FLASH FLOOD | 3 N Eldorado | Saline, IL | WATER OF ROADWAY ILLINOIS ROUTE 142. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 25, 2004
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 5:15 PM EDT | F2 | Crawford, PA | 7.0 | 50 | $3.5 million | ||
| May 25 | 5:37 PM EDT | F1 | Washington, MD | 1.5 | 100 | $250,000 | ||
| May 25 | 5:56 PM EDT | F0 | Frederick, MD | 0.5 | 50 | |||
| May 25 | 6:10 PM EDT | F0 | Venango, PA | 0.3 | 100 | |||
| May 25 | 5:45 PM CDT | F0 | Scurry, TX | 2.0 | 50 | |||
| May 25 | 6:49 PM EDT | F0 | Loudoun, VA | 0.5 | 50 | $1,000 | ||
| May 25 | 5:55 PM CDT | F0 | Bollinger, MO | 0.5 | 50 | |||
| May 25 | 6:45 PM CDT | F0 | Mitchell, TX | 1.2 | 125 | |||
| May 25 | 7:12 PM CDT | F0 | Mitchell, TX | 0.1 | 75 | |||
| May 25 | 11:25 PM EDT | F1 | Lancaster, VA | 0.1 | 10 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.